Currently I am experiencing foamy unrine each time I go the bathroom. I am a 49 year old male Dx three years ago with Small Fiber Neuropthy. The sensory symptoms have been very painful. I recently came down with type 2 diabetes as well. I take several medications for my neuropathy and a few other medical conditions. With proper pain management, I live as normal as can be expected. After telling my PCP that I have been seeing foam in the toilet after each trip to the bathroom, he conducted a series of blood tests. He was most concerned with my kidney results. My creatinine was 1.4 which has been my normal range over the past couple of years. My BUN was 25, but my Doc did not mention anything about this. Basically he said that the foam was in most cases being caused by one of the several medications that I take. I am currently taking 18 different medications. To long and of no interest to the readers to list. My questions are:
1. Do you think taking several medications can cause foamy urine?
2. Do you think I should seek another doctor to rule out that protein is not leaking into my bladder from my kidneys? Or, would the kidney blood tests rule this out?
3. My neurologist has mentioned the outside possibility that my small fiber neuropthy may be caused by Amyloidosis. Would foamy urine be a symptom of this disease?
4. Could type 2 diabetes be the cause of the foamy urine?
Thank you so much for taking my questions. I have always enjoyed this forum. :)
First of all, keep in mind that I am unable to diagnose you because I am unable to examine you, this forum is for educational purposes.
Small fiber neuropathy (SFN) is often difficult to treat and many patients require multiple medication trials before finding the drug that is best for them. The most common cause for small fiber neuropathy is diabetes, by far. Other more rare causes include multiple myeloma, paraneoplastic conditions, amyloidosis, vitamin B6 excess, etc. I a patient with diabetes, small fiber neuropathy is often accompanied by an autonomic neuropathy (autonomic nerves control things like, stomach motility, blood pressure control when standing, heart rate control, sweating, etc.). To diagnose these conditions, a EMG, QSART, skin biopsy to count myelinated fibers, and a tilt table test with autonomic studies is often performed.
Foamy urine is most commonly caused by protein in the urine. BUN and creatinine are a rough estimate of kidney function, but miss a lot. Hypertension and Diabetes are the most common causes for chronic kidney damage that leads to protein in the urine. I do not know what medications you are on for SFN, but the common ones including neurontin, lyrica, elavil, cymbalta do not cause any increase in urine protein. I would start by getting a simple urine dipstick test for protein. From there your doctor may want to be a 24 hour urine collection for protein and a urine protein electropheresis to evaluate for multiple myeloma. I suspect your increased urine protein is due to your diabetes, but this is concerning and you should make every effort to control your blood pressure, and control your blood sugar and follow-up on these lab tests.
I hope this has been helpful.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.